Hail, Dawes
- When
- July 6, 1:05 PM MST to 1:09 PM MST
- Where
- Dawes County, 15 mi SW of Chadron
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.676, -103.209
Half dollar size hail was reported 15 miles southwest of Chadron.
Thunderstorms produced large hail and a landspout tornado across portions of the northern Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail and a landspout tornado across portions of the northern Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 6, 11:44 AM MST, 1 hour 21 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1244 PM MDT WED JUL 6 2016 .UPDATE... Issued at 1243 PM MDT Wed Jul 6 2016 Sfc pressure falls continue to become more widespread across the forecast area, both in response to sfc heating under mostly sunny skies and to the upper level trough moving across the northern Rockies. Winds along and west of the Laramie Range have become quite breezy as a result, with gusts upwards of 40 mph observed across this area. Humidities across this area are on the downward trend as well, and think over the next few hours will see these conditions spread to the nearby eastern plains as the lee trough/dryline shifts east ahead of the progressive upper wave. So, will hold steady with the Red Flag Warning for now, although am monitoring for possible expansion into the southern Nebraska panhandle depending on the eventual eastward progression of the lee trough/dryline. Regarding storm potential, satellite imagery shows vigorous cu over the northern Laramie Range as well as across Laramie County, likely on the leading edge of the dryline. Should see initiation over the next couple of hours as this boundary pushes east, with best severe potential still looking to be across the far eastern panhandle counties where dew points are upper 50s/low 60s within southeastern flow. Certainly concerned for the possibility of large hail and damaging winds from any storms that feed off this environment, but enhanced 0-1km shear here could lend to a threat for a tornado as well, namely along the Pine Ridge and vicinity. Will monitor trends closely through the afternoon. .SHORT TERM...(Today through Friday) Issued at 345 AM MDT Wed Jul 6 2016 Lingering convection continues to dissipate as it shifts off to the east early this morning. Skies will continue to become mostly clear thru the rest of the morning hours. Two main forecast challenges today will be critical fire conditions across much of southeast Wyoming and the potential for severe thunderstorms across the northern Nebraska Panhandle. The culprit for both is a shortwave that will accelerate east thru Montana today. At the surface...upstream lee-side pressure falls are already occurring early this morning as the sfc reflection takes shape. The developing sfc low will slide east into the western Nebraska Panhandle by 00z. As this occurs, dryline will surge east across the SE Wyoming plains and into the western Nebraska Panhandle by afternoon. Behind the dryline, dew points will plummet into the upper 20s/low 30s which when combined with upper 80s/low 90s for highs will yield humidities in the 10-15 percent range. Additionally, deep-mixing up towards 20 kft MSL in the PBL will tap into winds that will gust to 25-35 mph. These conditions will be enough to warrant an upgrade to a Red Flag Warning for lower elevation zones where fuels are critical...FWZ301-310. Forecast challenge #2 - Severe Thunderstorm Potential in the northern Nebraska Panhandle. Dew point pooling ahead of the dryline and eventually a southward propagating front will yield progd sbcapes of 2500-3500 j/kg. These instabilities along with deep layer shear of 35-45 knots will be sufficient for severe thunderstorms. The key with today's severe thunderstorm potential will be the timing of the dryline surge. If it occurs earlier, convection doesn't get going until it moves east of our CWA. Later and we have more widespread severe convection in the panhandle. For now followed HRRR timing, keeping initiation northeast of the North Platte River Valley between 1-3 PM with best strengthening potential Chadron-Alliance thereafter. Added severe wording to the forecast in these areas to account for this scenario. These storms will likely be moving a pretty good clip...east at 30-35 mph or so. So although, weak convection will linger into the evening hours, the severe weather potential should diminish quickly by around 6 PM as best ingredients shift towards central Nebraska. Aforementioned shortwave will move into the Dakotas on Thursday expect a dry and breezy day with NW winds that will gust 20-35 mph. Return flow develops quickly for Friday and aside from a few showers/weak thunderstorms over far southeast WY, expect dry but warmer conditions to ensue. .LONG TERM...(Friday Night through Tuesday) Issued at 345 AM MDT Wed Jul 6 2016 Upper ridge axis will drift east of the CWA Friday night and Saturday as a potent upper low moves to just offshore of the Pacific nw. Weak impulses lifting northeast ahead of the upper low combined with some increased moisture moving northward should set off at least isolated convection mainly over the plains Saturday afternoon. Similar setup for Sunday as the upper low drifts east into the northern Rocky mtns with convection looking to focus on a surface trough that should be over the Nebraska Panhandle. Also fairly windy over western parts of the CWA Sunday as stronger mid level winds mix down in favorable southwesterly flow so could be some fire weather concerns then. The upper system becomes negatively tilted while lifting northeast over Montana Monday while a decent cold front for July sweeps east across the CWA Sunday night bringing breezy and cooler conditions Monday. Mainly dry Tuesday with temperatures close to seasonable averages. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1243 PM MDT Wed Jul 6 2016 VFR conditions through the taf period. Isolated thunderstorms will be possible at CDR by late afternoon. Southwesterly winds will gust to 20-30 kts across southeast WY through the afternoon. A front will push across the region tonight with winds becoming northwesterly. && .FIRE WEATHER... Issued at 345 AM MDT Wed Jul 6 2016 A critical fire weather day ahead as a very dry, breezy and warm air mass surges east today. West winds gusting 25-35 mph will further dry out the air mass in downsloping conditions east of the Laramie Range. A Red Flag Warning has been issued for fire weather zones 301 and 310 (southeast WY plains east of the Laramie Range) where these critical weather conditions intersect with cured fuels. The worst of these conditions will be across the western side of these zones from Converse, Platte and Laramie Counties. Additionally, a few high-based showers/storms will be possible Rawlins-Douglas-Lusk later today. A cold front will slide south tonight, turning winds northwesterly for Thursday and bringing an end to fire weather concerns at least through the end of the week. Critical conditions may return again over the weekend (especially Sunday). && .CYS Watches/Warnings/Advisories... WY...Red Flag Warning until 8 PM MDT this evening for WYZ301-310. NE...None. && SHORT TERM...CAH LONG TERM...RE AVIATION...ZF FIRE WEATHER...CAH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 424 AM MDT WED JUL 6 2016 NEZ054-WYZ110-112>119-071100- KIMBALL-NORTH SNOWY RANGE FOOTHILLS-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 424 AM MDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE NEBRASKA...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NEZ002-003-095-096-WYZ102-071100- DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY- 424 AM MDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE NEBRASKA AND EAST CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA THIS AFTERNOON INTO THIS EVENING. A FEW OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON WITH LARGE HAIL THE MAIN THREAT FROM THEM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM ABOUT MID-AFTERNOON INTO EARLY THIS EVENING. NEZ019>021-055-WYZ101-103>109-111-071100- SCOTTS BLUFF-BANNER-MORRILL-CHEYENNE- CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- SOUTHWEST CARBON COUNTY- 424 AM MDT WED JUL 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS SHOULD AFFECT THE AREA THIS AFTERNOON AND EVENING. A FEW STORMS COULD BECOME STRONG WITH GUSTY WINDS AND SOME HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Rapid City radar (KUDX), 164 km away, was scanning. The volume nearest the first event began at 20:05 UTC.
2 hail, 1 tornado. Local standard time, as filed.
Half dollar size hail was reported 15 miles southwest of Chadron.
A landspout tornado touched down in open country 14 miles south of Hay Springs. It moved east and was in contact with the ground for three miles before it dissipated. No damage was reported.
Quarter size hail was reported three miles south-southeast of Chadron.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyThe tornado archive for Nebraska, 2016Warnings in Nebraska, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652092, 652093, 652094.